A Shared Approach to Preventing Opioid Overdoses

Posted on by Blog Administrator

The COVID-19 pandemic has posed unique challenges to most Americans, but the pressures experienced by some people who use drugs have been particularly severe. Provisional data indicate that opioid overdoses have increased during the pandemic, but preventing overdose is possible. There are specific actions that we can take to save lives.

Spot the signs of overdose and learn how to respond

It can be difficult to tell if a person has taken opioids or is experiencing an overdose. The signs of an overdose include:

  • Small, constricted “pinpoint pupils”
  • Falling asleep or loss of consciousness
  • Slow, shallow breathing
  • Choking or gurgling sounds
  • Limp body
  • Cold, clammy, and or discolored skin

When in doubt, treat the situation like an overdose. Act fast, and you could save the person’s life.  Here’s what you should do if you think that a person has overdosed:

  1. Call 911 immediately.
  2. Give naloxone, if available.
  3. Try to keep the person awake and breathing.
  4. Lay the person on their side to prevent choking.
  5. Stay with the person until emergency workers arrive.

Learn about naloxone

Naloxone is a life-saving drug that can reverse the effects of an opioid overdose when given in time.(1) Naloxone can easily be injected into the thigh or given as a spray into the nose to save a life during an overdose. It can be given by anyone, even if they have no training for this kind of emergency.(2)

In most states, you can get naloxone without a prescription from your local pharmacist. Pharmacists and other healthcare providers can help improve access to and expand the use of naloxone.(3) If you or a family member is at increased risk of opioid overdose, talk to your doctor about prescribing naloxone.

Have open and honest discussions

Substance use disorder doesn’t discriminate. Anyone can be affected no matter who they are or where they live. There’s nothing wrong with suggesting that friends or family members talk to their doctor about all pain management options.

If you have friends or family members who struggle with opioid use disorder, have open and honest discussions with them about opioids and treatment options.

Talk to them about naloxone, encourage them to ask a doctor about medications for opioid use disorder, and share treatment and recovery resources with them. Resources include the Substance Abuse and Mental Health Services Administration (SAMHSA) National Helpline (1-800-662-HELP) and the SAMHSA Behavioral Health Treatment Services Locator.

CDC’s role

CDC’s role in the overdose epidemic is to:

  • Improve patient safety.
  • Educate the public about the risk of opioid misuse.
  • Help states implement effective overdose prevention strategies.
  • Work with public safety departments to improve collaboration between public health and safety.
  • Collect and analyze data on opioid overdose to better tailor prevention efforts.

The best ways to prevent opioid overdose deaths are to improve opioid prescribing, prevent misuse, reverse an overdose, and treat opioid use disorder. Learn more about overdose prevention and how you can help lower the risks of opioid overdose in your community.

Resources

References

  1. https://www.cdc.gov/drugoverdose/prevention/reverse-od.html
  2. https://medlineplus.gov/druginfo/meds/a616003.html
  3. https://www.fda.gov/drugs/postmarket-drug-safety-information-patients-and-providers/information-about-naloxone

 

Thanks in advance for your questions and comments on this Public Health Matters post. Please note that the CDC does not give personal medical advice. If you are concerned you have a disease or condition, talk to your doctor.

Have a question for CDC? CDC-INFO (http://www.cdc.gov/cdc-info/index.html) offers live agents by phone and email to help you find the latest, reliable, and science-based health information on more than 750 health topics.

Posted on by Blog AdministratorTags , , , , , , , ,

2 comments on “A Shared Approach to Preventing Opioid Overdoses”

Comments listed below are posted by individuals not associated with CDC, unless otherwise stated. These comments do not represent the official views of CDC, and CDC does not guarantee that any information posted by individuals on this site is correct, and disclaims any liability for any loss or damage resulting from reliance on any such information. Read more about our comment policy ».

    This is such an informative article that everyone should read! As ER nurses, we see the devastating effects of opioid overdoses almost daily. Early intervention and Narcan are vital to the patient’s survival, so early recognition is critical. A key factor mentioned in this article is that whenever you are unsure if an overdose has taken place, you should error on the side of caution and treat it as one anyway. Narcan should always be given if there is a possibility of an overdose. Getting Narcan and when there is no opioid usage is much better than not getting it when there is.

    From a nurse’s perspective, I strongly believe that a majority of opioid overdoses can be prevented if patients were better educated about the use and abuse of these prescription drugs. There has to be a better way that we, as providers, can treat pain and relieve suffering without paving the way for long-term addiction.

Post a Comment

Your email address will not be published. Required fields are marked *

All comments posted become a part of the public domain, and users are responsible for their comments. This is a moderated site and your comments will be reviewed before they are posted. Read more about our comment policy »

Page last reviewed: June 10, 2021
Page last updated: June 10, 2021